California, 2010

Winter Storm in California, April 27, 2010

April 27, 2010 · NWS STO · 2 events in 2 counties and zones

A winter storm brought another round of snow to the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A winter storm brought another round of snow to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 26, 8:35 PM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 26, 8:35 PM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
935 PM PDT MON APR 26 2010

.DISCUSSION...
FRONTAL RAIN BAND MOVING ONSHORE EXTRAPOLATED TO MOVE INTO WRN
SHASTA CO ABOUT 06Z AND INTO THE W SLOPE SIERNEV BY AROUND 18Z OR
MIDDAY TUES. THIS WINTER-LIKE WX SYSTEM HAS MORE MOISTURE TO WORK
WITH THAN THE WX SYSTEM ON 4/11 AND 4/12...BY ABOUT 30% MORE
MOISTURE WHEN LOOKING AT THE TPW PLUME. THE LAST WX SYSTEM WAS A
GOOD WX ADVISORY SYSTEM WITH GENERALLY 4-12 INCHES OF SNOW. SINCE
THIS WX SYSTEM IS OVER 40% WETTER...SNOWFALL TOTALS SHOULD BE
AUGMENTED BY THAT PERCENTAGE...IF NOT HIGHER WHEN ALSO CONSIDERING
THE FAVORABLE JET DYNAMICS FORECAST OVER INTERIOR NORCAL ON TUES
FROM THE INDIRECT CIRCULATION OF A BROADLY CYCLONIC JET.
THEREFORE...A STRONGER/WETTER WX SYSTEM IS FORECAST THAN THE
PREVIOUS EVENT AND WARRANTING A WARNING FOR A HEAVY SNOWFALL EVENT.

WATER VAPOR IMAGERY SHOWS A STRONG VORT MAX NEARING 40N/130W WHICH
IS FORECAST TO BEGIN MOVING INLAND BY 18Z TUE. WINDS WILL CONTINUE
TO VEER AHEAD OF THIS FEATURE TONIGHT WITH 700 MBS FORECAST TO
INCREASE TO 55-65 KTS RESULTING IN STRONG WIND GUSTS OVER HIGHER
ELEVATIONS. THE HEIGHT AND PRESSURE FALLS TO OUR N WILL ALSO RESULT
IN A STRONG N TO S PRESSURE GRADIENT AND LOCALLY WINDY CONDITIONS IN
THE VALLEY. THE 925 MBS WINDS INDICATE A BAND OF 40KT WINDS
DEVELOPING ACROSS THE VALLEY BY 09Z TUE...DECREASING AFTER FROPA TUE
AFTERNOON. THE VORT MAX WILL INCREASE UPWARD VERTICAL MOTION AS IT
MOVES EWD...AND WILL ALSO PUSH THE SURFACE COLD FRONT EWD ACROSS THE
AREA BY MIDDAY TUE. WINDS OVER THE AREA WILL THEN TEND TO DECREASE
LATER IN THE DAY AND AND EVENING. ETA BUFKIT FORECAST SOUNDINGS FROM
THIS EVENING'S RUN APPEAR TO BE MORE UNSTABLE THAN THE DAY RUN. THE
PROFILES FOR THE NRN SITES...CIC/RBL/RDD SHOW A GREATER DEPTH OF
INSTABILITY AND A MORE FAVORABLE WIND SHEAR PROFILE THAN THE SRN
SITES FOR THE POSSIBILITY OF THUNDERSTORMS. THIS IS DUE IN PART  TO
THEIR PROXIMITY TO THE TRACK OF THE VORT MAX...AND THE TOPOGRAPHIC
CHANNELING FROM THE STRONG ONSHORE FLOW WHICH BACKS THE LOWER LEVEL
FLOW...AKA THE CHICO CONVERGENCE ZONE. THE ONSHORE FLOW ALSO RESULTS
IN UNIDIRECTIONAL FLOW OVER OUR SRN SITES AND LESS OF A CHANCE OF
THUNDERSTORMS OVER THE SRN SITES. WE MAY ADD THE CHANCE OF STORMS TO
THE GRIDS/FORECASTS ON THE MID SHIFT.     JHM

.PREVIOUS DISCUSSION...
UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT APPROACHING INTERIOR
NORTHERN CALIFORNIA BRINGING CLOUDS...INCREASING SOUTHERLY WINDS AND
COOLER TEMPERATURES THIS AFTERNOON. MOST LOCATIONS ARE 3 TO 7
DEGREES COOLER WITH THE EXCEPTION OF THE FAR NORTH INCLUDING THE
NORTHERN SACRAMENTO VALLEY WHICH IS AROUND 10 TO 15 DEGREES COOLER
AND MODESTO WHICH IS ABOUT A DEGREE WARMER THAN YESTERDAY. THE CLOUD
COVER IS INCREASING OVER THE AREA AND WILL COVER MODESTO IN THE NEXT
COUPLE OF HOURS.  SOUTH TO SOUTHWEST WINDS HAVE INCREASED THIS
AFTERNOON FOR THE SACRAMENTO VALLEY AND SURROUNDING MOUNTAINS TODAY.
THE WINDS WILL INCREASE INTO TUESDAY MORNING WITH AROUND A 10MB
MFR-SAC SURFACE PRESSURE GRADIENT 12Z-18Z TUESDAY ALONG WITH 850MB
SOUTHWESTERLY WINDS AROUND 40KTS AND WITH THE FRONT. HAVE WINDS
ABOVE ADVISORY CRITERIA FOR THE SIERRA WHICH IS COVERED IN A WINTER
STORM WARNING. ALTHOUGH LEFT ALL OTHER LOCATIONS OUT OF A WIND
ADVISORY FOR NOW WITH WINDS JUST BELOW CRITERIA. SOUTHWESTERLY WINDS
WILL ALSO PROVIDE SOME OROGRAPHIC SUPPORT FOR THE SIERRA. RADAR
ECHOES ALONG THE NORTHWEST CALIFORNIA COAST WITH RAIN CURRENTLY
FALLING AT CRESCENT CITY AT 3 PM. THE PRECIPITATION IS EXPECTED TO
SPREAD TO THE SOUTHEAST TO AROUND THE INTERSTATE 80 CORRIDOR BY
AROUND SUNRISE TUESDAY MORNING AND COVERING ALL OF INTERIOR NORTHERN
CALIFORNIA BY LATER TUESDAY MORNING AS THE COLD FRONT MOVES OVER THE
AREA.  PRECIPITATION WILL TURN SHOWERY TUESDAY NIGHT INTO WEDNESDAY
BEHIND THE FRONT.  COLD AIR MOVES IN BEHIND THE FRONT DROPPING SNOW
LEVELS TO AROUND 4000 TO 5500 FEET TUESDAY EVENING AND DOWN TO
AROUND 3000 TO 4000 FEET WEDNESDAY MORNING WITH SCATTERED SHOWERS.
PRECIPITABLE WATER PLUME AROUND 1.2 INCHES WHICH IS ABOUT 175% OF
NORMAL INDICATING DECENT MOISTURE WITH THIS SYSTEM. A 140KT NOSES
INTO NORTHERN CALIFORNIA ON TUESDAY BRINGING GOOD UPPER LEVEL
DIVERGENCE FOR PERIODS OF MODERATE TO HEAVY PRECIPITATION.  THE
TROUGH MOVES INTO THE GREAT BASIN BUT SOME PIECES OF ENERGY STILL
MOVE THROUGH NORTHWESTERLY FLOW ON THE BACK SIDE BRINGING A THREAT
OF PRECIPITATION..MAINLY TO THE MOUNTAINS OF INTERIOR NORTHERN
CALIFORNIA.

&&

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)...BY FRIDAY
MORNING...EXTENDED MODELS PUTTING CALIFORNIA UNDER NORTHWESTERLY
FLOW BETWEEN UPPER LOW DIGGING INTO THE SOUTHERN GREAT BASIN AND
UPPER RIDGE BUILDING IN OVER THE EASTERN PACIFIC. ECMWF AND GFS BOTH
BRINGING MOISTURE DOWN BACK SIDE OF LOW FOR PRECIP THREAT MAINLY
OVER THE SIERRA CASCADE RANGE. ANY PRECIP WITH THIS WRAP AROUND TYPE
MOISTURE WOULD LIKELY BE ON THE LIGHT SIDE AND QPF ESTIMATES FOR
THIS TIMEFRAME ARE FAIRLY LIGHT. EXTENDED MODELS CONSISTENT IN
PUSHING OFFSHORE RIDGE INLAND AND BY SATURDAY MORNING FLOW TURNS
NORTHERLY AT ALL LEVELS. THEREFORE...HAVE REMOVED PRECIP THREAT FOR
SATURDAY TO BEGIN EXTENDED WARMING AND DRYING PERIOD. SURFACE RIDGE
FORECAST TO NOSE INTO PACIFIC NORTHWEST AND NORCAL BY SATURDAY
EVENING PRODUCING A 10 PLUS MB GRADIENT FROM MFR TO SAC. WITH GOOD
UPPER LEVEL SUPPORT...WILL LIKELY SEE SOME QUITE BREEZY NORTHERLY
WINDS SATURDAY NIGHT INTO SUNDAY.  AIRMASS CONTINUES TO WARM ON
SUNDAY AS SURFACE GRADIENTS RELAX. SHOULD SEE DAYTIME HIGHS WARMING
BACK TO ABOVE NORMAL FOR THIS TIME OF YEAR BY END OF NEXT WEEKEND.
MODELS DIVERGE TOWARDS END OF EXTENDED PERIOD WITH 12Z GFS
CONTINUING TO AMPLIFY THE RIDGE OVER THE EASTERN PACIFIC WHILE ECMWF
FLATTENS RIDGE UNDER GULF OF ALASKA LOW MOVING INTO THE PACIFIC
NORTHWEST. 06Z GFS CLOSER TO ECMWF AND GEM AND CONSIDERING POOR RUN
TO RUN CONSISTENCY OF GFS...ECMWF AND GEM SOLUTIONS PREFERRED. IN
EITHER CASE..MONDAY CURRENTLY LOOKS DRY. SMITH

&&

.AVIATION...
FRONTAL RAIN BAND MOVING ACROSS THE AREA WITH PCPN OVER THE NRN TAF
SITES...AND SPREADING SEWD BY AROUND 12Z OVER THE SRN TAF SITES. VFR
CIGS BECOMING WIDESPREAD MVFR CONDITIONS AFTER THESE TIMES IN THE
VLY...WITH CONDITIONS LOWERING TO IFR/LIFR IN HEAVY PCPN OVER W
SLOPE SIERNEV. INCREASING SOUTHERLY WINDS ALL LEVELS WITH SURFACE
WINDS LATE TONIGHT AND TUESDAY SOUTHERLY TO 15-25 KTS WITH GUSTS TO
40 KTS THROUGH THE CENTRAL VALLEY AND FOOTHILLS. 700 MB WINDS
INCREASING TO 55-65KTS OVER INTERIOR NORCAL ON TUE RESULTING IN
STRONG GUSTS OVER HIGHER TERRAIN.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...A WINTER STORM WARNING ABOVE 6000 FEET FROM 1 AM TONIGHT
   THROUGH 7 PM TUESDAY FOR WESTERN PLUMAS COUNTY AND THE LASSEN
   PARK AREA.
...A WINTER STORM WARNING ABOVE 6000 FEET FROM 6 AM TUESDAY
   THROUGH 11 PM TUESDAY NIGHT FOR THE WEST SLOPES OF THE
   NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Apr 26, 2:45 AM PST, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
345 AM PDT MON APR 26 2010

CAZ013>019-063-064-066>069-271400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
345 AM PDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

ANOTHER LATE SEASON PACIFIC WEATHER SYSTEM WILL BRING SHOWERS TO THE
VALLEY AND PERIODS OF MODERATE TO HEAVY SNOW TO THE MOUNTAINS ON
TUESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
April 27, 1:00 AM PST to 6:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Official NWS Observations

A winter storm brought five to eight inches of snow to the area.

Winter Storm, West Slope Northern Sierra Nevada

When
April 27, 6:00 AM PST to 9:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Official NWS Observations

A winter storm brought five to eight inches of snow to the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228094, 228091.